Case Report
Copyright ©The Author(s) 2024. Published by Baishideng Publishing Group Inc. All rights reserved.
World J Clin Cases. Apr 26, 2024; 12(12): 2074-2078
Published online Apr 26, 2024. doi: 10.12998/wjcc.v12.i12.2074
Multiorgan dysfunction syndrome due to high-dose cantharidin poisoning: A case report
Wan-Ling Xu, Wen-Jing Tang, Wei-Ying Yang, Li-Chao Sun, Ze-Qun Zhang, Wei Li, Xiu-Xian Zang
Wan-Ling Xu, Wen-Jing Tang, Wei-Ying Yang, Li-Chao Sun, Wei Li, Xiu-Xian Zang, Department of Emergency Medicine, First Hospital of Jilin University, Changchun 130021, Jilin Province, China
Ze-Qun Zhang, Department of Chinese Traditional Medicine, First Hospital of Jilin University, Changchun 130021, Jilin Province, China
Co-first authors: Wan-Ling Xu and Wen-Jing Tang.
Author contributions: Xu WL and Tang WJ drafted the manuscript, contributed equally to this work and share the first authorship; Yang WY, Sun LC, Zhang ZQ, Li W participated in the patient management; Zang XX designed the study. All authors made a significant contribution to the work reported and approved the final version of this manuscript for publication.
Supported by Jilin Province Science and Technology Agency Project, No. 20210101350JC; Project of Jilin Provincial Finance Department, No. JLSWSRCZX2023-60; and Beijing iGandan Foundation Fund for Artificial Liver, No. iGandanF-1082023-RGG025.
Informed consent statement: This study was approved by the Ethics Committee of the First Hospital of Jilin University. Written informed consent was obtained from the patient for the publication of this case report and any accompanying images.
Conflict-of-interest statement: The authors declare that they have no conflict of interest to disclose.
CARE Checklist (2016) statement: The authors have read the CARE Checklist (2016), and the manuscript was prepared and revised according to the CARE Checklist (2016).
Open-Access: This article is an open-access article that was selected by an in-house editor and fully peer-reviewed by external reviewers. It is distributed in accordance with the Creative Commons Attribution NonCommercial (CC BY-NC 4.0) license, which permits others to distribute, remix, adapt, build upon this work non-commercially, and license their derivative works on different terms, provided the original work is properly cited and the use is non-commercial. See: https://creativecommons.org/Licenses/by-nc/4.0/
Corresponding author: Xiu-Xian Zang, Doctor, DPhil, Chief Physician, Doctor, Department of Emergency Medicine, First Hospital of Jilin University, No. 1 Xinmin Street, Changchun 130021, Jilin Province, China. zangxx@jlu.edu.cn
Received: November 27, 2023
Revised: February 7, 2024
Accepted: March 28, 2024
Published online: April 26, 2024
Core Tip

Core Tip: A patient taking 10 g of cantharidin powder orally subsequently developed multiorgan dysfunction syndrome (MODS). Cantharidin poisoning can cause life-threatening MODS and is rare clinically. Currently, there is no special antidote for cantharidin poisoning. Treatments mostly involve supportive care. Fluid resuscitation is essential. Hemoperfusion and hemofiltration can be applied, especially in patients with acute renal failure. Complications such as infectious pneumonia should be managed appropriately.